Apparent life-threatening events in infants and homeopathy: An alternative explanation

M. Oberbaum, N. Samuels*, E. Ben-Arye, Y. Amitai, S. R. Singer

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Background: A recent report showed increased frequency of apparent life-threatening events (ALTEs) in infants treated with the homeopathic medication GaliCol-Baby (GCB). The premise was that the ALTEs resulted from toxic effects of the drug's components. We examine an alternative explanation. Method: The toxicological literature was searched for known reactions to the various GCB components, noting doses and reported symptoms. Dosage quantities and severity of reaction to the GCB were ranked independently by two groups of physicians, and a dose-response curve was generated. Reported toxic doses and symptoms were compared with those of the GCB series. The homeopathic literature was searched as well to determine the propensity of the GCB components to cause ALTE symptoms, when given in homeopathic doses to healthy volunteers (proving). Results: Doses ingested in the GCB series were 10-13 orders of magnitude smaller than those reported to cause toxic reactions in humans. There was poor correlation between symptoms with GCB and toxic profiles of the components. A nonsignificant, inverse relationship between dose and severity of reaction was observed. Conversely, four GCB components (in homeopathic doses) had a high propensity to produce at least one of five symptoms which define ALTE, two of which had intermediate to high propensity to produce three symptoms. Conclusions: It is unlikely that the ALTE following ingestion of GCB was a toxic reaction to any of the drug's component. Homeopathic theory may explain this linkage, though further research is needed to understand the pathogenic effects of highly diluted homeopathic compounds.

Original languageEnglish
Pages (from-to)3-10
Number of pages8
JournalHuman and Experimental Toxicology
Volume31
Issue number1
DOIs
StatePublished - Jan 2012
Externally publishedYes

Keywords

  • apparent life-threatening event (ALTE)
  • dilution
  • homeopathy
  • proving
  • toxicity

Fingerprint

Dive into the research topics of 'Apparent life-threatening events in infants and homeopathy: An alternative explanation'. Together they form a unique fingerprint.

Cite this